We evaluated levels of intestinal expression of absorptive-barrier P-glycoprotein (PGP) and cytochrome P-450 IIIA4 (CYP3A4) and immunosuppressant therapy in a patient who underwent living donor liver transplantation (LDLT) and received a second living donor liver transplant after chronic rejection of the first. PGP and CYP3A4 expression were measured using part of a Roux-en-Y limb. After the first LDLT, the concentration-dose ratio of orally administered tacrolimus was 159.8 ± 125.3 (average ± SD of 32 different days), similar to the average for 46 recipients of living donor liver transplants in our hospital (161.3 ± 88.1). However, the recipient required very large oral doses of cyclosporine (703.9 ± 385.4 mg/d, average ± SD of 13 different days) after the second LDLT. Although intestinal PGP level was increased markedly at the second LDLT, CYP3A4 level was decreased. In addition, levels of messenger RNA expression of several gene products related to the local inflammation, such as cyclooxygenase 2, interleukin-1β (IL-1β), IL-2, IL-6, IL-8, IL-10, and tumor necrosis factor-α, were increased. These results suggest that hepatic failure after LDLT, including chronic rejection and/or cholangitis, was accompanied by upregulation of intestinal PGP expression, which could depress the bioavailability of the immunosuppressant.
All Science Journal Classification (ASJC) codes